Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 245
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2020  |  Volume : 7  |  Issue : 3  |  Page : 266-272

The Incidence of Oxaliplatin-Induced Peripheral Neurotoxicity at Khartoum Oncology Hospital: A Cross-Sectional Survey


1 Department of Clinical Pharmacy, Faculty of Pharmacy, University of Khartoum, Khartoum, Sudan
2 Department of Clinical Pharmacy, Khartoum Oncology Hospital, Khartoum, Sudan
3 Department of Pharmacology, Faculty of Pharmacy, University of Khartoum, Khartoum, Sudan

Correspondence Address:
MSc., PhD Bashir A Yousef
Department of Pharmacology, Faculty of Pharmacy, University of Khartoum, Khartoum
Sudan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/apjon.apjon_12_20

Rights and Permissions

Objective: Using oxaliplatin-based chemotherapy in the treatment of cancer patients can cause a unique form of acute and chronic peripheral neurotoxicities. This study mainly aims to assess the incidence of oxaliplatin-induced peripheral neuropathy (OXAIPN). Methods: A cross-sectional study among 121 patients treated with oxaliplatin-based chemotherapy was conducted during the period of January to April 2019 at Khartoum Oncology Hospital. The incidence of acute neurotoxicity was assessed using a descriptive questionnaire for most common hyperexcitability and transient symptoms, while the incidence of chronic neurotoxicity was measured by the 20-item European Organization for Research and Treatment of Cancer Quality of Life Questionnaire for patients with chemotherapy-induced peripheral neuropathy and graded by the National Cancer Institute's Common Terminology Criteria for Adverse Events, Version 4.03. Results: Acute and chronic OXAIPN were found in 49.6% and 41.3% of patients, respectively. Most of the patients who developed acute OXAIPN symptoms manifested cold-induced pharyngolaryngeal dysesthesias (73.3%) or perioral paresthesias (71.7%). No significant association exists between the severity of chronic neurotoxicity and basic demographics. Most (79.1%) of the patients did not inform the doctors about their complaints, and 43.5% of those who informed doctors did not take any medication to manage OXAIPN. Conclusions: This study exhibits that oxaliplatin-based chemotherapy can cause symptoms of peripheral neurotoxicity in most of the patients with colorectal or gastric cancer in the form of acute neurotoxicity or chronic neurotoxicity.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed511    
    Printed31    
    Emailed0    
    PDF Downloaded107    
    Comments [Add]    

Recommend this journal